Alert archive / Utah / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 38, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 30, 2009, 4:28 PM MDT for Tooele County, Utah. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2009, 4:28 PM MDT (22:28 UTC)
- Expired
- Jun 30, 2009, 5:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 85 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4416 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 302228 SVRSLC UTC045-302315- /O.NEW.KSLC.SV.W.0038.090630T2228Z-090630T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 428 PM MDT TUE JUN 30 2009 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN TOOELE COUNTY IN UTAH * UNTIL 515 PM MDT * AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF DUGWAY... AND MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES NORTHWEST OF DUGWAY AROUND 510 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4095 11275 4001 11225 3995 11288 4084 11319 TIME...MOT...LOC 2228Z 230DEG 8KT 4026 11292 $$
2 follow-up statements
000 WWUS55 KSLC 302301 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 501 PM MDT TUE JUN 30 2009 UTC045-302315- /O.CON.KSLC.SV.W.0038.000000T0000Z-090630T2315Z/ TOOELE UT- 501 PM MDT TUE JUN 30 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR EASTERN TOOELE COUNTY... AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER THE SKULL VALLEY...MOVING NORTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES NORTHWEST OF DUGWAY AROUND 510 PM MDT... LAT...LON 4095 11275 4001 11225 3995 11288 4084 11319 TIME...MOT...LOC 2300Z 230DEG 8KT 4031 11285 $$
000 WWUS55 KSLC 302315 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 515 PM MDT TUE JUN 30 2009 UTC045-302324- /O.EXP.KSLC.SV.W.0038.000000T0000Z-090630T2315Z/ TOOELE UT- 515 PM MDT TUE JUN 30 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TOOELE COUNTY WILL EXPIRE AT 515 PM MDT... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. GUSTY THUNDERSTORM WINDS IN THE 40 TO 50 MPH RANGE ARE STILL POSSIBLE...BUT STRONGER WINDS GUSTS ARE NO LONGER ANTICIPATED. LAT...LON 4095 11275 4001 11225 3995 11288 4084 11319 TIME...MOT...LOC 2314Z 230DEG 8KT 4033 11282 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:54 PM MDT, 34 minutes earlier.
Area forecast discussion, Jun 30, 3:54 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 354 PM MDT TUE JUN 30 2009 .SYNOPSIS...HIGH PRESSURE WILL SLOWLY SHIFT TO THE EAST THROUGH FRIDAY...ALLOWING MOISTURE TO INCREASE ACROSS THE AREA. A DRIER AIRMASS WILL GRADUALLY SPREAD BACK INTO THE AREA FROM THE WEST OVER THE WEEKEND. && .DISCUSSION...HIGH PRESSURE OVER THE AREA WILL WEAKEN AND MOVE TO THE EAST THROUGH TOMORROW. MID LEVEL MOISTURE PRESENTLY UNDER THE RIDGE HAS RESULTED IN WEAK SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE CWA. A WEATHER DISTURBANCE MOVING NORTH ALONG THE NEVADA BORDER IS RESPONSIBLE FOR MORE ORGANIZED CONVECTION. THIS WEATHER DISTURBANCE IS EXPECTED TO IMPACT THE NORTHWEST CORNER OF THE STATE LATER THIS EVENING. WITH LIMITED LOW LEVEL MOISTURE...GUSTY WINDS WILL BE THE PRIMARY THREAT WITH THE THUNDERSTORMS. AS THE RIDGE MOVES TO THE EAST...MOISTURE WILL MOVE INTO THE STATE FROM THE SOUTHWEST. MOISTURE WILL INCREASE THROUGH FRIDAY...WITH THE GFS AND NAM BOTH SHOWING PRECIPITABLE WATER VALUES AROUND AN INCH ON FRIDAY EVENING. AS MOISTURE INCREASES...STORM INTENSITY AND COVERAGE WILL INCREASE. CLOUD COVER MAY LIMIT CONVECTIVE INITIATION. HOWEVER...THE GFS SHOWS A WEATHER DISTURBANCE CROSSING THE STATE THURSDAY. IF THIS OCCURS...IT COULD ACT TO FOCUS CONVECTION AS IT CROSSES THE STATE. WITH RELATIVELY WEAK WINDS ALOFT...HEAVY RAIN IS THE MAIN THREAT FROM CONVECTION. MOISTURE WILL BEGIN TO DECREASE SATURDAY AS DRY AIR AHEAD OF A PACIFIC WEATHER SYSTEM MOVES INTO THE AREA. HOWEVER...ENOUGH MOISTURE SHOULD LINGER THAT CONVECTIVE ACTIVITY OVER THE HIGHER TERRAIN IS POSSIBLE. THE GFS AND EC BOTH SHOW A DRYING TREND EARLY NEXT WEEK AS A PACIFIC STORM SYSTEM APPROACHES THE AREA. A DRY SOUTHWEST FLOW IS EXPECTED TO DEVELOP OVER THE AREA SUNDAY AFTERNOON WITH DRY AIR MOVING INTO THE STATE BY MONDAY. && .AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO TURN TO THE NORTHWEST BETWEEN 23Z AND 00Z TODAY. THERE IS A 40 PERCENT CHANCE THAT WINDS WILL REMAIN OUT OF THE SOUTH. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE EVENING. THERE IS A 20 PERCENT CHANCE THAT A THUNDERSTORM COULD PASS NEAR THE AIRPORT UNTIL 02Z CAUSING BRIEF GUSTY WINDS. && .FIRE WEATHER...HIGH PRESSURE CENTERED ACROSS THE REGION WILL REMAIN IN PLACE THROUGH WEDNESDAY...BEFORE GRADUALLY SHIFTING EAST THURSDAY INTO FRIDAY. HIGH-BASED MOISTURE WILL CONTINUE TO SLOWLY INCREASE WITHIN THIS RIDGE THROUGH WEDNESDAY...AND AS THE RIDGE SHIFTS EAST THURSDAY...SOUTHERLY FLOW WILL ALLOW MOISTURE TO QUICKLY INCREASE THURSDAY. THIS MOISTURE IS EXPECTED TO REMAIN IN PLACE THROUGH THE UPCOMING WEEKEND. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...HOSENFELD/TRAPHAGAN FIRE WEATHER...SEAMAN AVIATION...YOUNG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 30, 4:48 AM MDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 448 AM MDT TUE JUN 30 2009 UTZ001>016-019>021-517-518-WYZ021-011200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 448 AM MDT TUE JUN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP TODAY...MAINLY OVER THE HIGH TERRAIN AND FAR NORTHWEST UTAH. SOME OF THESE STORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MOISTURE WILL CONTINUE TO INCREASE OVER THE AREA THROUGH FRIDAY...RESULTING IN INCREASED THUNDERSTORM COVERAGE. GUSTY WINDS ARE POSSIBLE WITH SOME OF THE STORMS. LOCALLY HEAVY RAIN WILL ALSO BECOME A POSSIBILITY...ESPECIALLY ON THURSDAY AND FRIDAY. THE AIRMASS WILL THEN GRADUALLY DRY THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 30, 3:46 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 346 PM MDT TUE JUN 30 2009 UTZ005-302300- GREAT SALT LAKE DESERT AND MOUNTAINS UT- 346 PM MDT TUE JUN 30 2009 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOX ELDER COUNTY UNTIL 500 PM MDT... AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES EAST OF MONTELLO...MOVING NORTHEAST AT 20 MPH. WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... LUCIN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4199 11321 4118 11318 4101 11403 4200 11404 TIME...MOT...LOC 2145Z 228DEG 18KT 4122 11395 YOUNG
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 3:46 PM MDT | Special Weather Statement | SLC | Box Elder | 74 min |
| Jun 30, 4:45 PM MDT | Special Weather Statement | SLC | Morgan | 90 min |
| Jun 30, 4:48 PM MDT | Special Weather Statement | SLC | Box Elder | 57 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.